Thunderstorm Wind, De Kalb
- When
- May 25, 6:00 PM EST to 6:01 PM EST
- Where
- De Kalb County, Auburn
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.370, -85.050
The pubic reported a small tree was blown down.
Strong to locally severe storms developed in a modestly unstable atmosphere, aided by a 50 knot mid level wave. A few marginally severe wind gusts were recorded along with some tree damage in a few locations.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
Strong to locally severe storms developed in a modestly unstable atmosphere, aided by a 50 knot mid level wave. A few marginally severe wind gusts were recorded along with some tree damage in a few locations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at May 25, 1:27 PM EST, 4 hours 33 minutes earlier.
Area Forecast Discussion National Weather Service Northern Indiana 227 PM EDT Wed May 25 2022 .SYNOPSIS... Issued at 114 PM EDT Wed May 25 2022 Unsettled weather will continue through Friday as a slow moving system tracks across the central part of the country. Showers will be likely with isolated to scattered thunderstorms at times. The best chance of thunderstorms will be during the afternoon and early evening hours. After seasonable temperatures today and Thursday, cooler weather will settle into the area on Friday as the system pulls off to the east. Much warmer conditions are in store for the holiday weekend. && .SHORT TERM...(This Evening through Thursday) Issued at 114 PM EDT Wed May 25 2022 A warm front currently extends from the surface low centered over southern Missouri northeastward across central Illinois and into north central Indiana, near the southern border of the forecast area. A round of morning showers ahead of this front has mostly moved north of the area, allowing for a few breaks in the cloud cover. An ample cumulus field has developed to the south as seen on satellite. This area is coincident with significant moisture advection with dewpoints in the upper 60s. Instability is also increasing across this area and surface based CAPE is upwards of 1000 J/kg south of US 30. While the instability is marginal, a shortwave is expected to rotate up from the south later this evening and 850 mb winds will increase to 40-50 kts. SRH is also forecast to increase, bolstering the potential for organized convection that could become severe, with a few weak tornadoes not out of the question. The hail and microburst threat is limited due to high PWs and a lack of dry air aloft. Brief heavy downpours are likely though. As far as timing is concerned, according to a concensus of the CAMs, discrete storms will be possible mainly between 3 PM and 7 PM. A more organized line of storms along the leading edge of the shortwave will then move across the area from southwest to northeast between 7 PM and Midnight. After midnight, activity should be minimal due to the loss of daytime heating. On Thursday the slow moving low will still be to our southwest, keeping the area in the warm sector, and scattered showers and thunderstorms can again be expected through the day. && .LONG TERM...(Thursday Night through Wednesday) Issued at 114 PM EDT Wed May 25 2022 The upper low will track across southern Illinois and Indiana on Friday, therefore showers and thunderstorms will remain possible, although with much less instability. A cooler airmass is also expected on Friday as the flow shifts northwesterly on the backside of the low. Upper ridging returns on Saturday bringing mild and dry weather to kick off the weekend with highs in the low to mid 70s. Subsidence will then cause the region to warm going into Memorial Day, when heat indices are forecast to be around 90 degrees. It will then be even hotter on Tuesday with highs near 90 and heat indices in the mid 90s. Similar conditions are probable for Wednesday with high pressure remaining over the region. && .AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon) Issued at 107 PM EDT Wed May 25 2022 Warm front extending eastward across the area emanating from surface low pressure over the mid-MS valley has area of showers lifting north of both TAF sites to begin the period. Expect improving conditions in warm sector with a more southerly flow this afternoon as many locations behind the warm front have seen ceilings improve to VFR/MVFR. Still have potential for TS/SHRA to redevelop with modest instability from daytime heating later this afternoon...followed by more widespread precip overnight with ceilings trending back to IFR/MVFR. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Cobb SHORT TERM...Cobb LONG TERM...Cobb AVIATION...JAL Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous Weather Outlook National Weather Service Northern Indiana 235 PM EDT Wed May 25 2022 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-261845- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 235 PM EDT Wed May 25 2022 /135 PM CDT Wed May 25 2022/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. Isolated to scattered thunderstorms are expected this evening. A strong to severe thunderstorm is possible with isolated damaging wind gusts and brief heavy downpours as the potential main threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Showers with scattered thunderstorms are expected Thursday. An isolated strong to severe thunderstorm is possible once again Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-261845- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 235 PM EDT Wed May 25 2022 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. There is a chance of thunderstorms today. A few southeast gusts to 25 knots are possible today into tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is another chance of thunderstorms on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Northern Indiana
433 PM EDT Wed May 25 2022
INZ016-017-024-025-252100-
Wabash IN-Whitley IN-Huntington IN-Kosciusko IN-
433 PM EDT Wed May 25 2022
...A strong thunderstorm will impact portions of northeastern Wabash,
southwestern Whitley, northwestern Huntington and southeastern
Kosciusko Counties through 500 PM EDT...
At 433 PM EDT, Doppler radar was tracking a strong thunderstorm near
Andrews, or 7 miles southeast of North Manchester, moving north at 25
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Columbia City and South Whitley around 500 PM EDT.
Other locations impacted by this storm include Liberty Mills, Lorane,
Collamer, Bracken, Goblesville, Sidney, Urbana, Tunker, Washington
Center and Larwill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4085 8557 4088 8580 4125 8575 4119 8540
TIME...MOT...LOC 2033Z 192DEG 23KT 4094 8567
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
PBMSpecial Weather Statement
National Weather Service Northern Indiana
633 PM EDT Wed May 25 2022
INZ005-006-008-016-252300-
Lagrange IN-Noble IN-Kosciusko IN-Elkhart IN-
633 PM EDT Wed May 25 2022
...A strong thunderstorm will impact portions of southeastern
Elkhart, northwestern Noble, northeastern Kosciusko and southwestern
Lagrange Counties through 700 PM EDT...
At 632 PM EDT, Doppler radar was tracking a strong thunderstorm near
North Webster, or near Warsaw, moving north at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Syracuse and Milford around 640 PM EDT.
Other locations in the path of this storm include Goshen, Ligonier,
New Paris, Topeka and Millersburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4164 8538 4130 8563 4130 8565 4126 8565
4121 8569 4128 8590 4166 8578
TIME...MOT...LOC 2232Z 200DEG 33KT 4130 8577
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
PBMThe Northern Indiana radar (KIWX), 54 km away, was scanning. The volume nearest the first event began at 23:00 UTC.
6 thunderstorm wind. Local standard time, as filed.
The pubic reported a small tree was blown down.
A trained spotter recorded a 61 mph wind gust. In addition, several five inch diameter tree limbs were blown down.
Local media related a wind gust of 62 mph from a private weather station.
The local electric company reported a tree was blown down into power lines.
A trained spotter reported a tree branch was blown down.
The public reported several large tree limbs down along as well as a flipped trampoline.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017394, 1017398, 1017399, 1017395, 1017396, 1017397.